Nebraska, 2008Flooding in Nebraska, June 1 to 21, 2008
June 1 to 21, 2008 · NWS OAX · 8 events in 7 counties and zones
Heavy rain that fell over a week to ten day period from late May into early June caused flooding in late May that lingered across portions of eastern Nebraska into early June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain that fell over a week to ten day period from late May into early June caused flooding in late May that lingered across portions of eastern Nebraska into early June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 2:27 PM CST, 9 hours 33 minutes earlier.
Area forecast discussion, May 31, 2:27 PM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT SAT MAY 31 2008
.DISCUSSION...
QUIET AND PLEASANT WEATHER CONTINUES TODAY BENEATH THE INFLUENCE OF
SUBSIDENCE. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 500MB
TROUGH WELL EAST OVER THE ERN GT LAKES...WITH UPPER LOW OFF THE WA
COAST AND WAVE EVIDENT ASSOCIATED WITH MRNG CONVECTION IN KS/OK.
RISING 500MB HEIGHTS WERE NOTED OVER NEB/SD/MN...WITH UPPER RIDGE
DEVELOPING OVER THE ROCKIES. 850MB LOW WAS CENTERED OVER THE TX/OK
PANHANDLES...WITH MOISTURE CONFINED ALONG/S OF A WARM FRONT
EXTENDING ACROSS KS INTO MO. SFC HIGH AT 19Z WAS NOTED OVER CTRL
NEB. BAND OF MID-LEVEL CLOUDS HAS LINGERED ACROSS SRN NEB
TODAY...AND WAS ALIGNED WELL WITH 600MB FRONTOGENESIS FIELD...THOUGH
AIRMASS IS DRY ENOUGH BENEATH TO KEEP THE AREA DRY. TSRA WERE NOTED
IN WRN SD AND NERN SD....AS WELL AS ERN KS/SWRN MO...WITH CWA IN A
CLEARING BETWEEN.
MAIN FORECAST ISSUES /OTHER THAN HYDROLOGY/ FOCUS ON CHANCES FOR
PRECIP FROM LATER TMRW THROUGH THE WORK WEEK. MODELS STILL DIVERGE
STARTING AROUND 00Z WED AS UPPER TROUGH DIGS INTO THE W...WITH 12Z
GFS SOLUTION DEEPER EARLIER IN THE EVOLUTION AND THEN OPENING INTO
WAVE...WHILE 12Z ECMWF SOLUTION STARTS WITH A BROADER UPPER TROUGH
BUT DEEPENS MORE AS IT LIFTS ACROSS THE NRN PLAINS. CHALLENGE IS
REALLY WITH IDENTIFYING PERIODS THAT ARE MOST AT RISK FOR
PRECIP...AS PATTERN WILL AGAIN FAVOR AN ACTIVE PERIOD. IN THE
MEANTIME...KEPT FCST DRY THROUGH 18Z TMRW WITH SFC HIGH/850MB RIDGE
MOVING THROUGH. MODELS INDICATE RIDGE-RIDING VORT MAX SWINGING
THROUGH TMRW AFTN/EVNG...AS WELL AS STRONG LOW-LEVEL JET ADVECTING
MOISTURE INTO THE CTRL PLAINS. THOUGH CLD SEE ISO/SCT TSRA IN THE
AFTN/EARLY EVNG...BEST CHANCE FOR PRECIP WOULD OCCUR SUN NT AS
LOW-LEVEL JET INTENSIFIES...AND HAVE PLAYED THIS TIMING INTO THE
GRIDS. POTENTIAL FOR PRECIP SHLD CONTINUE MUCH OF MON AS SFC LOW
WITH ASSOCIATED WARM FRONT FEATURE FOCUSES ATTENTION ON THE CTRL
PLAINS. AM NOT EXPECTING SIGNIFICANT RAINFALL AMTS...THOUGH ANY
PRECIP AT ALL WILL DELAY FALL OF AREA RIVERS.
DO EXPECT A BREAK IN MORE ORGANIZED PRECIP AROUND LATE
MON/TUES...THOUGH POTENTIAL FOR ISO/SCT SHRA/TSRA IS THERE AS SRN
SFC LOW STALLS IN THE SRN PLAINS AND BOTH SFC/850MB WARM FRONT
LINGER OVER KS. HAVE PLAYED DOWN POPS SOMEWHAT THROUGH TUES INTO
EARLY WED. NEXT SIGNIFICANT SYSTEM IS EXPECTED TO IMPACT THE CWA
FROM WED NT THROUGH FRI AS A DEEP UPPER LOW MOVES ACROSS THE
PLAINS. WARM AIR ADVECTION PRECIP IS FCST TO COMMENCE ON WED NT AS
WARM FRONT BEGINS TO LIFT NWD OUT OF KS AND LOW-LEVEL JET IMPINGES
ON THE FRONT...WITH UPPER LOW BRINGING FAVORABLE LARGE-SCALE FORCING
TO THE REGION. WITH DISCREPANCY AMONG MODELS REGARDING DEPTH AND
TRACK OF UPPER LOW...DID NOT TRY TO GET CUTE WITH FEATURES JUST
YET...WITH MAINLY CHC POPS THROUGH FRI. CERTAINLY WARM SECTOR OF
THE SYSTEM WOULD FAVOR SEVERE THUNDERSTORMS...WHEREVER THAT DOES SET
UP...AND PRESENCE OF A STRONG SFC LOW WITH ATTENDANT COLD FRONT WILL
IMPACT TEMP FORECAST SIGNIFICANTLY. IN WAKE OF UPPER
SYSTEM...SUBSIDENCE SHOULD ALLOW CLEARING BY LATE WEEK/EARLY NEXT
WEEKEND.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 02/00Z.
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. MID LVL CLDS MAY INCR
LATER TNGT. SLGT CHC OF TSRA- DURG THE AFTN SUN AT ALL SITES AS SLY
LO LVL MSTR LIFTS N OF WRMFNT ACRS SRN KS.
&&
.HYDROLOGY...
MANY RIVER SITES HAVE CRESTED OR ARE CRESTING TODAY...AND MUCH OF
THE RESIDUAL WATER IS BEGINNING TO RECEDE...AS SMALLER STREAMS AND
RIVERS ARE SLOWLY DRAINING INTO THE PLATTE AND MISSOURI MAINSTEMS.
NEAR THE MOUTH OF THE PLATTE...AS WELL AS ALONG THE MISSOURI RIVER S
OF NEBRASKA CITY...WATER IS FCST TO CREST BETWEEN TNGT AND MON.
RIVERS WILL BE SLOW TO FALL AS MUCH OF THE DRAINAGE AREAS DOWNSTREAM
/I.E. THE MISSOURI RIVER/ ARE ALSO RUNNING HIGH OR IN FLOOD...BUT
ANOTHER 24 HRS OR SO WITHOUT PRECIP WILL AID IN THE SLOW FALL OF
RIVER STAGES. THE PLATTE AND MISSOURI WILL BE SLOWER TO FALL AND
ARE LIKELY TO REMAIN ABOVE FLOOD STAGE FOR SEVERAL DAYS. WILL ALLOW
REMAINING AREAL FLOOD WARNINGS TO EXPIRE ON TIME THIS EVENING AND
WILL HANDLE ONGOING FLOOD ISSUES WITH THE POINT RIVER FORECASTS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
MAYES/SMITH/MAYES
Hazardous weather outlook, May 31, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SAT MAY 31 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
CREEKS AND STREAMS WILL CONTINUE TO FALL SLOWLY TONIGHT AND SUNDAY
ACROSS EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. THE LOWER
PLATTE RIVER AND THE MISSOURI RIVER FROM AROUND THE MOUTH OF THE
PLATTE DOWNSTREAM TO RULO WILL REMAIN IN FLOOD TONIGHT INTO SUNDAY.
CONSULT THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE
SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH THURSDAY
NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THIS TIME FRAME.
THE GREATEST CHANCE OF SEVERE STORMS IS EXPECTED WEDNESDAY NIGHT AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
FOBERT
In the hours before
Local storm report, May 31, 8:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
915 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 7 SW CEDAR RAPIDS 41.49N 98.24W
05/31/2008 E0.75 INCH BOONE NE PUBLIC
&&
DEWALDFlood, Dodge
- When
- June 1, 12:00 AM CST to 7:00 PM CST
- Where
- Dodge County, 3.76 mi SE of Ridgeley to 3.03 mi NE of Nickerson
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.561, -96.669
Heavy rainfall during the evening of May 29th caused Maple Creek to flood from northeast of North Bend to its mouth with the Elkhorn River near Nickerson. The flooding started late in the morning on May 30th and continued for several days afterward as additional rain aggravated the situation. The creek at Nickerson reached multiple crests of around 11 feet from mid afternoon on May 30th through mid afternoon on June 1, flood stage is 10 feet. The creek dropped below flood stage around 8pm CDT on June 1. The flooding briefly closed Highway 91 west of Nickerson, closed county roads in the area and flooded farmland along the creek.
Flood, Cass
- When
- June 1, 12:00 AM CST to 3:30 PM CST
- Where
- Cass County, 5.14 mi NW of South Bend to 1.07 mi NE of Oreapolis
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.044, -96.329
This flooding event continued from May 31st. Heavy rainfall during the evening of May 29th culminated nearly a week of scattered heavy rain producing thunderstorms that occurred along the Platte River basin. The heavy rains caused the Platte River to flood from just northeast of Ashland downstream through the Louisville area then to its mouth with the Missouri River near Plattsmouth. The Platte River reached a crest of 21.1 at Ashland around 9am CDT on May 31st, flood stage is 20 feet. The river crested at 10.6 feet at Louisville around 1pm on May 31st, flood stage is 9 feet. The river fell below flood stage at both points during the afternoon of June 1. The flooding closed a few county roads in the area and also flooded farmland.
Flood, Sarpy
- When
- June 1, 12:00 AM CST to 3:30 PM CST
- Where
- Sarpy County, 0.66 mi W of Meadow to 2.7 mi SSW of Gretna
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.031, -96.183
This flooding event continued over from May 31st. Heavy rainfall during the evening of May 29th culminated nearly a week of scattered heavy rain producing thunderstorms that occurred along the Platte River basin. The heavy rains caused the Platte River to flood from just northeast of Ashland downstream through the Louisville area then to its mouth with the Missouri River near Plattsmouth. The Platte River reached a crest of 21.1 at Ashland around 9am CDT on May 31st, flood stage is 20 feet. The river crested at 10.6 feet at Louisville around 1pm on May 31st, flood stage is 9 feet. The river fell below flood stage at both points during the afternoon of June 1. The flooding forced some evacuations near Beacon View and Linoma Beach, closed a few county roads in the area and spread into surrounding farmland.
Flood, Cass
- When
- June 1, 12:00 AM CST to June 2, 3:30 AM CST
- Where
- Cass County, 1 mi N of Plattsmouth to 2.93 mi NNE of Plattsmouth
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.035, -95.900
This flooding event carried over from May when heavy rain producing thunderstorms during the last week of May occurred along the Missouri River basin. The heavy rains caused the Missouri River to flood from near its confluence with the Platte River near Plattsmouth downstream through Rulo, which is in extreme southeast Richardson county. The river stage at Plattsmouth reached a 30 foot crest around 10am CDT on May 31st, flood stage is 26 feet. This flooding event lasted into the early morning hours of June 2nd. The flooding affected mainly agricultural lowlands.
Flood, Otoe
- When
- June 1, 12:00 AM CST to June 2, 8:30 PM CST
- Where
- Otoe County, 9.24 mi N of Nebraska City Arpt to 3.83 mi N of Nebraska City Arpt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.803, -95.882
This flooding event carried over from May when heavy rain producing thunderstorms during the last week of May occurred along the Missouri River basin. The heavy rains caused the Missouri River to flood from near its confluence with the Platte River near Plattsmouth downstream through Rulo which is in extreme southeast Richardson county. The flooding along the Missouri River in Otoe county from this event began during the late afternoon hours of May 30th. The river at Nebraska City crested just over 21 feet at 1115am CDT on June 1, flood stage is 18 feet. The flooding continued into the evening hours of June 2nd. The flooding affected mainly agricultural lowlands but also flooded a few county roads in the area.
Flood, Nemaha
- When
- June 1, 12:00 AM CST to June 21, 8:00 AM CST
- Where
- Nemaha County, 3.04 mi N of Peru to 0.99 mi NNE of Peru
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.523, -95.719
This flooding event carried over from May when heavy rain producing thunderstorms during the last week of May occurred along the Missouri River basin. The heavy rains caused the Missouri River to flood from near its confluence with the Platte River near Plattsmouth downstream through Rulo which is in extreme southeast Richardson county. Heavy rain which continued over sections of the Missouri River basin during the first week of June caused the flooding to continue along the Missouri River in Nemaha county until mid morning on June 21st. The river at Brownville crested at around 40 feet late in the evening of June 13th, flood stage is 32 feet. The flooding affected agricultural lowlands and also flooded county roads in the area.
Flood, Richardson
- When
- June 1, 12:00 AM CST to June 21, 8:45 PM CST
- Where
- Richardson County, 5.2 mi N of Shubert to 6.64 mi N of Barada
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.305, -95.668
This flooding event carried over from May when heavy rain producing thunderstorms during the last week of May occurred along the Missouri River basin. The heavy rains caused the Missouri River to flood from near its confluence with the Platte River near Plattsmouth downstream through Rulo which is in extreme southeast Richardson county. Heavy rain which continued over sections of the Missouri River basin during the first week of June caused the flooding to continue along the Missouri River in Richardson county until mid evening on June 21st. The Flooding from this event along the Missouri River in Richardson county began during the mid afternoon hours of May 30th. The river at Rulo crested just above 25 feet early in the evening of June 14th, flood stage is 17 feet. The town of Rulo sustained damage to a few streets, park buildings and one of its boat ramps. It was estimated that around 30 homes and a few businesses sustained some damage from flood waters. The flooding also affected agricultural lowlands and flooded county roads in the area.
Flood, Butler
- When
- June 1, 12:00 AM CST to 10:45 AM CST
- Where
- Butler County, 2.74 mi NW of Surprise to 2.1 mi NNE of Ulysses
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.124, -97.362
This flooding event along the Big Blue River continued from late May when heavy rainfall during the evening of May 29th caused the Big Blue River to flood from near Surprise downstream into Seward county south of Ulysses. The flooding began during the early morning hours of May 30th and in Butler county it continued into the late morning hours of June 1st. The river at Surprise reached a crest of 7.7 feet at 915pm CDT on May 31st, flood stage is 7 feet. The flooding affected mainly just agricultural lowlands.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
- Tornadoes and Flash Flooding in Ohio, June 1 to 3, 2008$83,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101370, 101374, 101375, 101457, 101462, 101476, 101481, 101505.